What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 24, 2:55 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 24, 2:55 PM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
355 PM MDT Wed Aug 24 2022
.SYNOPSIS...A disturbance will pass through northern Utah through
tonight, promoting widespread showers and thunderstorms. Drier
conditions will build into northern Utah Thursday and Friday while
central and southern Utah remains active. An area of low pressure
moving into the Pacific Northwest Saturday and approach our area
Sunday into early next week, but the track, strength and timing of
this system remains uncertain at this time.
&&
.SHORT TERM (Through 6AM/12Z Friday)...Early afternoon water vapor
and upper air analysis depicts a shortwave located over northwest
Nevada with an attendant jet streak located over NE Nevada. This
feature is providing a source of large-scale ascent, which is
maximized currently over SW and west-central Utah. Mid-morning
convective activity that developed across the west deserts has
continued to grow upscale as it has progressed into northern Utah,
where widespread showers and isolated to scattered thunderstorms
have developed. There is uncertainty as to how this activity might
impact convective trends as we head through the remainder of the
evening as at least modest subsidence and boundary layer
stabilization appears to be occurring in the wake of this activity.
ARW and NSSL WRF CAMs initialized closest to reality, and they
both suggest widespead showers and thunderstorms will move from
central Nevada across central Utah late this afternoon and through
the evening hours, especially along/south of I-80. Farther south,
convective initiation has been largely tied to terrain. CAMs have
initialized better here, so have more confidence in their
depictions - which suggest this convection will gradually move
northward from their current locations. Merging cold pools could
result in some deviant/random motions. An axis of PWATs in the
0.8-0.9" inch range now overspreads all of western Utah, mainly
along/west of I-15. Thus, slow-moving training cells will have the
potential to produce flash flooding, especially over burn scars,
slickrock areas, normally dry washes, slot canyons and steep
terrain areas.
By this evening, CAMs appear to be converging on a solution that
suggests numerous cold pools will converge across SW Utah, mainly
across Washington and Iron counties between 6PM-10PM. This will
bear watching. Farther north, convection associated with the
above- mentioned shortwave will continue to gradually weaken
overnight, but a few showers can't be ruled out through the night
across northern Utah.
Heading into Friday, northern Utah and SW Wyoming will reside within
both a subsident regime as well as a dryer, westerly flow regime.
Therefore, shower and thunderstorm coverage is expected to wane
significantly here, with the exception of the Uintas and adjacent
Uinta Basin. Farther south, moisture is expected to pool generally
along/south of I-70/US-50, and scattered showers and thunderstorms
are expected to develop during the afternoon and continue through
the early evening. Given PWATs in the 150-175% of normal range
(highest over SW Utah) a heavy rainfall threat will exist once
again. Storm motions are expected to be generally light eastward,
which could be problematic for those west-east oriented
drainages. HREF 3-hr neighborhood probabilities of 1" of QPF in 3
hrs is maximized around 30% over south-central and SE Utah. Opted
not to issue a Flood Watch at this time due to an anticipated
largely isolated flash flood risk. This does not mean a flood risk
does not exist as any slow-moving or training storms will be
capable of producing flash flooding across sensitive areas.
.LONG TERM (After 12Z/6AM Friday)...The extended forecast period
remains mostly unchanged with some uncertainty to end the weekend
and start of the following work week. Precipitation chances on
Friday for areas of southern and eastern Utah remain while the
remainder of the CWA looks to stay dry. Temperatures sit right
around climatological norms with afternoon highs expected to be in
the upper 80s to mid 90s for most valleys in Utah and SW Wyoming.
A closed low pressure system is expected to develop over the
extended and move on shore and eastward to our north by the start of
the weekend. Its movement into the region is expected to promote
upper level flow to be more zonal/northwesterly over Utah, moving
dryer air into the region. This will keep the CWA mostly dry on
Saturday with the potential for spotty terrain driven showers and
storms. The growing effects of the closed low on Saturday are
showing the potential for enhanced winds in model guidance,
particularly over high terrain areas of Utah and SW Wyoming.
Ensemble members have wind gusts of 25-30 mph over most those areas
with some guidance having 35+ mph at Evanston which could be of risk
for weekend travelers on I-80 in Wyoming.
Sunday and into the beginning of the following work week
there grows some uncertainty as the passing closed low is growing in
model guidance as passing further south than originally expected.
This more southerly track would allow for southwesterly flow to be
promoted over the CWA and bring more moisture and better synoptic
lift for widespread storms on Sunday into Monday and in some models
that have the low progressing slow, possibly into Tuesday. After the
passing closed low, model guidance is growing in high pressure
building behind it over the CWA that will likely bring dry
conditions across all of Utah and SW Wyoming by midweek.
With showers and storms still likely in the forecast for areas in
southern Utah we can't rule out the potential for localized flash
flooding for different slot canyons, National Parks and recent burn
scars.
&&
.AVIATION...KSLC...Showers and thunderstorms with gusty outflow
winds are expected through 01Z. Better chances for rain are expected
from roughly 01-04Z. VFR conditions are expected to prevail, with
slight chances for MVFR conditions with a stronger shower or
thunderstorm. Dry conditions are expected through the overnight with
light southeast winds.
.REST OF UTAH AND SOUTHWEST WYOMING...Chances for rain will increase
from 00-05Z throughout southwest Wyoming and northern Utah. Stronger
showers or thunderstorms could cause MVFR conditions. VFR conditions
are expected further south. Showers and thunderstorms will be more
isolated and diminish after sunset throughout southern Utah.
&&
.FIRE WEATHER...A trough of low pressure will drift across northern
Utah tonight, interacting with a modest monsoonal surge to promote
widespread shower and thunderstorms this evening along with an
increase in humidity. Thunderstorms will be capable of producing
heavy rain, gusty winds and frequent lightning. A drying trend will
commence across the north for Thursday and Friday while increased
moisture and shower and thunderstorm activity remains confined to
mainly central and southern Utah through this time.
By this weekend, models continue to indicate that an area of low
pressure will drop into the Pacific Northwest Saturday. There
remains quite a bit of disagreement on where this low will track and
how strong it will be. There is a chance it tracks across northern
Utah between Sunday and Tuesday. A farther north track through Idaho
would result in dryer, warmer and breezier conditions while a low
track directly overhead would likely result in cooler, showery
conditions. Either scenario is still in play at this point.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
ADeSmet/Selbig/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 24, 3:12 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
412 PM MDT Wed Aug 24 2022
UTZ109-110-WYZ021-242300-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
412 PM MDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of east central Rich
and west central Uinta Counties through 500 PM MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodruff, or 14 miles south of Randolph, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Randolph and Woodruff.
This includes Utah Route 30 between mile markers 125 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 11105 4139 11099 4137 11122 4180 11132
4180 11105
TIME...MOT...LOC 2212Z 175DEG 19KT 4146 11112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 24, 3:24 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
424 PM MDT Wed Aug 24 2022
UTZ101-102-115-242300-
Western Millard and Juab Counties UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
424 PM MDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of central Juab and
southeastern Tooele Counties through 500 PM MDT...
At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Elberta to 15 miles northwest
of Delta. Movement was north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Lofgreen, Little Sahara State Park and Tintic Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4006 11274 4015 11218 3990 11217 3956 11240
3955 11275 3978 11286
TIME...MOT...LOC 2224Z 175DEG 23KT 3996 11216 3955 11273
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 24, 3:45 PM MST, 3 hours before
Special Weather Statement
National Weather Service Salt Lake City UT
445 PM MDT Wed Aug 24 2022
UTZ106-242330-
Utah Valley UT-
445 PM MDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of northwestern Utah
County through 530 PM MDT...
At 445 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Cedar Fort to Brigham Young
University. Movement was north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Provo, Orem, Lehi, Pleasant Grove, American Fork, Eagle Mountain,
Lindon, Alpine, Cedar Fort, Vineyard, Utah Lake, Camp Williams,
Palmyra, Saratoga Springs, Highland, Cedar Hills and Fairfield.
This storm will be capable of producing strong gusty winds on Utah
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes Interstate 15 between mile markers 263 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4010 11201 4035 11214 4037 11211 4046 11179
4020 11165
TIME...MOT...LOC 2245Z 159DEG 16KT 4022 11208 4027 11167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 24, 3:48 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
448 PM MDT Wed Aug 24 2022
UTZ101-242330-
Great Salt Lake Desert and Mountains UT-
448 PM MDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of southwestern Box
Elder and northwestern Tooele Counties through 530 PM MDT...
At 447 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Wendover to 17 miles
northeast of Dugway Proving Ground Test Range. Movement was north at
55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Utah Test and Training Range South, Knolls, Utah Test and Training
Range North, Clive and Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 10 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4126 11377 4100 11310 4071 11273 4028 11304
4062 11386 4088 11387
TIME...MOT...LOC 2247Z 198DEG 46KT 4090 11375 4037 11310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 24, 4:40 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
540 PM MDT Wed Aug 24 2022
UTZ101-102-104>106-110-111-250045-
Salt Lake Valley UT-Northern Wasatch Front UT-Utah Valley UT-
Wasatch Mountains I-80 North UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
540 PM MDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of Salt Lake...
southwestern Davis...northwestern Utah and eastern Tooele Counties
through 645 PM MDT...
At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Vernon to Camp Williams.
Movement was north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Tooele, Grantsville,
West Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton,
Cottonwood Heights, Midvale, Holladay, South Salt Lake, Herriman,
Eagle Mountain, North Salt Lake and Woods Cross.
This includes the following highways...
Interstate 15 between mile markers 283 and 313.
Interstate 80 in Utah between mile markers 77 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4087 11265 4091 11199 4078 11184 4063 11181
4031 11190 4012 11262
TIME...MOT...LOC 2339Z 183DEG 19KT 4019 11253 4040 11201
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Aug 24, 5:16 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
616 PM MDT Wed Aug 24 2022
UTZ101-104-105-110-250100-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-Great Salt Lake Desert and Mountains UT-
616 PM MDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of southwestern Weber...
southeastern Box Elder...northwestern Salt Lake...Davis and
northeastern Tooele Counties through 700 PM MDT...
At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grantsville to near North Salt Lake. Movement
was north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, Ogden, Layton, Bountiful, Farmington, Hill Air Force
Base, Roy, Clearfield, Kaysville, Syracuse, Clinton, South Ogden,
North Salt Lake, Centerville, Woods Cross, Washington Terrace,
Riverdale, Hooper, South Weber and West Bountiful.
This includes the following highways...
Interstate 15 between mile markers 313 and 342.
Interstate 84 between mile markers 82 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 11255 4121 11191 4087 11184 4081 11194
4076 11260
TIME...MOT...LOC 0016Z 185DEG 32KT 4062 11247 4083 11195
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPS